MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132KIT
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.(b)(4).
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system ace 60 reperfusion catheter (ace60).During the procedure, the physician advanced the ace60 over a guidewire and a non-penumbra microcatheter within a non-penumbra sheath to the target location at the base of the clot.The physician advanced the guidewire through the clot but was unable to advance the microcatheter past the base of the clot.The physician aspirated for 90 seconds with the ace60, and then attempted to retract the ace60.While retracting, the physician felt minimal resistance and the ace60 stretched and broke into two pieces.The physician used a snare device to remove the distal end of the ace60 and then discontinued the thrombectomy procedure.
 
Additional Manufacturer Narrative
Results: the returned ace60 was stretched from approximately 104.0 ¿ 129.5 cm from the hub.The ace60 was fractured on the stretched region approximately 112.5 cm from the hub.The total length of the device was approximately 149.0 cm.The distal tip of the ace60 was not deformed.Conclusions: evaluation of the returned ace60 revealed it was stretched and fractured on the distal end.If the catheter is retracted against resistance it will likely begin to stretch.If the device continues to be retracted against resistance, it may eventually fracture.The root cause of the resistance could not be determined.Further evaluation revealed the non-penumbra microcatheter was also deformed on its distal length.If these devices became pinned within distal patient anatomy, it may have contributed to the resistance causing the devices to become deformed.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.H3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM ACE 60 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8580002
Report Number3005168196-2019-00874
Device Sequence Number1587368
Product Code NRY
UDI-Device Identifier00814548017433
UDI-Public00814548017433
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5MAXACE132KIT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/05/2019
Supplement Date Received by Manufacturer07/31/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Date Report Sent to FDA01/01/2005